Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Broken ribs, medication, constipation, walking, food with roughage, probiotic, paraffin

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 243 Questions
My husband broke 4 ribs in an accident on Wednesday. He was treated at the emergency room. CAT scan indicated 4 broken ribs with no dislocation and no XXXXXXX damage. He was given pain medication and a device to monitor his XXXXXXX breaths. The problem he is experiencing now is constipation. We have tried prunes, juice, fiber and finally a couple of ducolax late this morning. He just recently passed a bit of very watery stool but nothing else. He feels the churning but when he tries to release the stool the pain seems to stop him. Can you suggest anything to help him or should be go to urgent care. We do not wish to bother them if this is something we can handle here at home. Thank you for your kind reply. He is 65 years old and in (was) in good health until the accident. I also failed to indicate that the EKG was good. He is on Crestor also.
Posted Fri, 4 May 2012 in Medicines and Side Effects
Follow-up: Broken ribs, medication, constipation, walking, food with roughage, probiotic, paraffin 4 minutes later
Not a question, just to let you know his normal schedule is a daily bowl movement and he does use fiber supplement everyday.
Answered by Dr. Sapan J. Pandya 3 hours later

Your husband's constipation can occur because of following reasons:

(1) He may not have eaten his regular amount of diet because of injury.
(2) He may be immobile, which often causes constipation as there is lack of compression by abdominal wall muscles therefore less compression on intestines. This leads to less propulsive force on intestines because of which the food does not move forward.
(3) What comes to my mind as the most probable cause is side-effects of painkillers and antibiotics that he maybe taking. Normally not all people have such problems because of such medicines but it can happen.

Cramping in stomach and slightly watery stool is not a reason to worry, probably caused by the dulcolax.

As for the treatment part, you can do the following:

(1) If the doctor managing his rib fracture does not mind, ask him to walk around as much as possible. Early ambulation will help.
(2) Give plenty of water and food with roughage like XXXXXXX leafy vegetables, fruits, etc. Continue with the prunes.
(3) A Probiotic to restore the normal intestinal bacteria.
(5) 15 ml of Liquid Paraffin.
(6) If the above measures do not help, as a last resort bisacodyl suppository can be used.

Hope I have answered your query. I am available for follow up queries that you may have.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor